Hail, Upton
- When
- June 7, 5:07 PM CST to 5:20 PM CST
- Where
- Upton County, Rankin
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.217, -101.900
Severe thunderstorms developed in advance of a dryline across parts of the Permian Basin during the evening of the 7th. These storms resulted in large hail up to the size of golfballs and severe thunderstorm winds of 80 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed in advance of a dryline across parts of the Permian Basin during the evening of the 7th. These storms resulted in large hail up to the size of golfballs and severe thunderstorm winds of 80 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 2:08 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT SAT JUN 7 2003 MAIN CONCERNS THIS AFTERNOON WILL BE FLOODING POTENTIAL...BOTH FLASH AND MAINSTEM...IN NE ZONES AS MCS DEVELOPS ALONG COLD FRONT...DUE INTO THE NERN ZONES BY ABOUT 04Z. MODELS HAVE BEEN CONSISTENT W/THIS FEATURE...AS WELL AS THE TRACK OF THE EXPECTED MCS. PBL IS VERY MOIST...W/MSTR BACKED UP ALL THE WAY TO THE WRN MTNS. KMAF 12Z SOUNDING SHOWED PLENTY OF INSTABILITY TO WORK WITH...W/MLCAPES IN EXCESS OF 2100 J/KG. WET BULB ZERO HEIGHTS AND DRY MID-LEVELS SUGGEST A THREAT OF SVR WX SIMILAR TO THAT OF LATE--HAIL/DAMAGING STRAIGHT-LINE WINDS. SHORT TERM MODEL QPFS ARE OFF THE SCALE...W/MESOETA/ETA RUNS SHOWING 12-HR QPFS IN EXCESS OF 2 IN. IN THE EXTREME NE ZONES. THINK THIS IS A LITTLE EXCESSIVE...AND PREFER QPFS A LITTLE MORE IN LINE W/THAT OF THE AVN/HPC. STILL...WHAT W/SATURATED SOILS FROM THE PREVIOUS WEEK AND RIVERS ALREADY RUNNING AT ELEVATED LEVELS...IF EVEN THE LOWER QPFS PAN OUT...EXPECT WIDESPREAD FLASH FLOODING AND RIVER LEVELS FLIRTING W/ACTION STAGES. COLORADO CITY STILL HAS ABOUT 7 FT TO GO TO REACH FS...AND DEPENDING ON AMTS/PLACEMENT OF PRECIP OVERNIGHT...RIVERS COULD BECOME PROBLEMATIC OVR THE NEXT FEW DAYS. SUNDAY SHOULD BE A LITTLE COOLER OVR THE NERN ZONES...W/NOT MUCH CHANGE SW AS FRONT DIFFUSES. TIMING OF MCS SUGGESTS LINGERING CONVECTION A POSSIBILITY OVR THE NERN ZONES...AND MESOETA BRINGS A SHORTWAVE OVR THE BIG BEND LATE SUN AFTERNOON. MONDAY...UPPER LVL FLOW TRANSITIONS TO ZONAL...AND H85 TEMPS JUMP TO AROUND 30 DEG C FOR A WARMUP INTO THE 90S. THIS SHOULD STAY MORE OR LESS PERSISTENT UNDER ZONAL FLOW INTO THE EXTENDED. ON TUESDAY EVENING... MODELS ADVERTISE A SHORTWAVE MOVING THROUGH AREA FOR ISOLATED CONVECTION OVR MUCH OF THE AREA...BUT WILL CONFINE CHANCES TO THE ERN ZONES IN THE BETTER MSTR. GFS TRIES TO REPEAT THIS SCENARIO WEDNESDAY EVENING...BUT WILL WAIT ANOTHER RUN TO SEE IF THIS IS CONSISTENT BEFORE MENTIONING ANYTHING OTHER THAT PARTLY CLOUDY SKIES. THE REST OF THE EXTENDED LOOKS WARM AND DRY. && MAF 61 83 69 93 / 20 00 00 20 CNM 59 88 66 98 / 00 00 00 00 MRF 58 88 59 89 / 00 10 10 00 FST 94 63 84 65 / 00 00 20 00 .MAF... TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-050>053-062-063-070. NM...NONE. 44
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT EAST OF A LINE FROM STANTON TO LAMESA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS. WEST OF THIS LINE STORMS ARE EXPECTED TO BE ISOLATED AND A FEW MAY BE SEVERE. FLOODING... THUNDERSTORMS ACROSS THE NORTHEAST PERMIAN BASIN TONIGHT WILL PRODUCE HEAVY RAIN. FLOODING OF CREEKS AND LOW LYING URBAN AREAS WILL BE POSSIBLE. ALSO SIGNIFICANT RISES ALONG THE COLORADO RIVER AND BEALS CREEKS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE PERMIAN BASIN AND TRANS PECOS LATE SUNDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained storm spotter estimated severe thunderstorm winds of at least 80 MPH. The winds broke tree limbs up to eight inches in diameter.
Law enforcement officials reported large hail between quarter and golfball size from St. Lawrence to Garden City.
The Snyder Fire Department reported golfball size hail in Hermleigh.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363627, 5363628, 5363626, 5363629, 5363630.